MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG,KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG,KRD
Catalog Number 400SMTXSFT3H08
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had bends and kinks approximately 19.0 cm, 58.0 cm, 69.0 cm, 136.0 cm, 137.5 cm and 138.5 cm from the proximal end of the pusher assembly.The pusher assembly was fractured approximately 136.0 cm from the proximal end of the pusher assembly.The friction lock of the introducer sheath was distal to the midjoint.The embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The smart coil pusher assembly mid-joint outer diameter was measured to be on average 0.0155¿.A pin 0.015¿ pin gauge was inserted into the introducer sheath friction lock.The pin gauge was able to cross the friction lock but felt tight.Conclusions: evaluation of the returned smart coil revealed a kinked and fractured device.If the device is forcefully advanced against resistance the pusher assembly will likely become kinked and may fracture.During the functional test, the introducer sheath friction lock was measured to be within specification but felt tight.If the pusher assembly mid-joint is retracted too far into the friction lock, resistance will likely be experienced during subsequent attempts to advance the pusher assembly.Forcefully advancing against this resistance likely contributed to the kink and fracture on the returned device.Further evaluation revealed the embolization coil became detached during investigation.If the pusher assembly becomes fractured, it will likely allow the pull wire to retract from the distal detachment tip, allowing the embolization coil to detach.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully placed six coils using a double catheter technique.The physician then felt resistance and was unable to advance a smart coil within its introducer sheath.Therefore, the smart coil was removed.The physician attempted to advance the smart coil out of its introducer sheath outside of the patient but again felt resistance, and the pusher assembly became kinked.The procedure was then completed using new smart coils and additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG,KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8155890
Report Number3005168196-2018-02406
Device Sequence Number2363545
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/12/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF80835
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2018
Initial Report FDA Received Date12/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005